Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 7, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 11, 2014, 10:42 PM CDT for 4 counties in Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2014, 10:42 PM CDT (03:42 UTC)
- Expired
- May 11, 2014, 11:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Collingsworth County, TX, Donley County, TX, Gray County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 106 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 8:18 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5049 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 9:26 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 11, 9:26 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
926 PM CDT SUN MAY 11 2014
.UPDATE...
EXTENDED THE WIND ADVISORY AND BLOWING DUST ADVISORY THROUGH MIDNIGHT
FOR THE WESTERN PANHANDLES TO COVER STRONG POST-FRONTAL NORTHERLY
WINDS. ALSO EXTENDED THE RED FLAG WARNING ACROSS PORTIONS OF THE
WESTERN AND CENTRAL TX PANHANDLE WEST OF THE DRYLINE...AGAIN TO COVER
THE STRONG POST-FRONTAL NORTHERLY WINDS.
SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE EASTERN TX PANHANDLE
THROUGH 2 AM AS SURGING COLD FRONT OVERTAKING DRYLINE MAY TRIGGER
ADDITIONAL CONVECTION. SHOULD BE ABLE TO EXPIRE THE TORNADO WATCH
ACROSS THE NORTHEAST PANHANDLES AT 10 PM AS THE FRONT PUSHES
SOUTHEAST OF THIS AREA.
KB
&&
.PREV DISCUSSION... /ISSUED 639 PM CDT SUN MAY 11 2014/
AVIATION...
00Z TAF CYCLE
A COLD FRONT WILL MOVE THROUGH THE DALHART AND GUYMON TAF SITES
AROUND 00Z TO 02Z MONDAY...AND THEN THROUGH THE AMARILLO TAF SITE
AROUND 03Z TO 04Z MONDAY. THE STRONG SOUTHWESTERLY WINDS OF 25 TO 35
KNOTS WITH GUSTS TO AROUND 40 TO 45 KNOTS WILL SHIFT TO THE NORTH 20
TO 30 KNOTS WITH GUSTS NEAR 35 KNOTS ONCE THE COLD FRONT MOVES
THROUGH. VFR CONDITIONS CAN BE EXPECTED THROUGH 00Z TUESDAY.
HOWEVER...AREAS OF BLOWING DUST COULD CAUSE MVFR VISIBILITIES UNTIL
AROUND 03Z MONDAY. INCREASING HIGH LEVEL AND MID LEVEL CLOUDS CAN BE
EXPECTED THROUGH 00Z TUESDAY.
SCHNEIDER
PREV DISCUSSION... /ISSUED 255 PM CDT SUN MAY 11 2014/
DISCUSSION...
A DRYLINE EXTENDED SOUTHWARD FROM A COLD FRONT OVER WESTERN BEAVER
COUNTY TO JUST WEST OF CLARENDON THIS AFTERNOON. SOME CU HAS
DEVELOPED ALONG AND AHEAD OF THE DRYLINE...WITH A FEW THUNDERSTORMS
IN SOUTHWEST KANSAS NEAR DODGE CITY. A FEW THUNDERSTORMS MAY BE
POSSIBLE IN THE EASTERN PANHANDLES LATE THIS AFTERNOON AND THIS
EVENING AHEAD OF THE DRYLINE. THE COLD FRONT WILL CONTINUE SOUTHWARD
ACROSS THE PANHANDLES THIS EVENING. AN ISOLATED THUNDERSTORM MAY
DEVELOP BEHIND THE COLD FRONT AS WELL. THE STORMS IN THE EASTERN
PANHANDLES WILL HAVE A CHANCE AT BECOMING SEVERE...BUT THEY SHOULD
QUICKLY MOVE NORTHEAST INTO KANSAS AND THE WESTERN PART OF OKLAHOMA.
THE MAY THREATS FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS. AN UPPER LEVEL SHORT WAVE TROUGH OVER THE 4 CORNERS REGION
WILL LIFT NORTHEAST TONIGHT AND THE LIFT ASSOCIATED WITH IT MAY SPARK
A FEW MORE SHOWERS BEHIND THE COLD FRONT AFTER MIDNIGHT ACROSS
NORTHERN AND EASTERN SECTIONS OF THE PANHANDLES.
WINDS BEHIND THE DRYLINE AND SOUTH OF THE COLD FRONT WILL STILL
ABOUT ADVISORY LEVELS EARLY THIS EVENING...SO WILL CONTINUE WITH
THE WIND ADVISORY FOR THE WESTERN AND CENTRAL PARTS OF THE TEXAS
PANHANDLE.
THIS AIR MASS BEHIND THE COLD FRONT WILL BE AN UNSEASONABLY COLD ONE.
IN FACT WE MAY EVEN SEE A FEW LOW TEMPERATURES FALLING BELOW FREEZING
IN THE OKLAHOMA PANHANDLE AND THE WESTERN TEXAS PANHANDLE EITHER
TUESDAY MORNING OR WEDNESDAY MORNING. WE HAVE GONE AHEAD AND ADDED
SOME SLIGHT CHANCE POPS TO THE SOUTHWEST HALF OF THE CWA FOR SOME
SHOWERS ASSOCIATED WITH A MINOR SHORT WAVE TROUGH THAT DIVES DOWN
THE BACK SIDE OF THE LAGER UPPER TROUGH AND ACROSS EASTERN NEW
MEXICO AND WEST TEXAS ON TUESDAY.
THE AIR MASS WILL SLOWLY MODIFY AFTER MID WEEK AND WE WILL START
SEEING TEMPERATURES AROUND OR ABOVE NORMAL BY LATE IN THE WEEK.
FIRE WEATHER...
A RED FLAG WARNING WILL CONTINUE THROUGH THE MID EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES BEHIND A
DRYLINE AND SOUTH OF A COLD FRONT.
FIRE WEATHER CONCERNS WILL DECREASE THROUGH MID WEEK AS A
MUCH COOLER AIR MASS TAKES OVER AND LIGHTER WINDS PREVAIL.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...DEAF SMITH...HUTCHINSON...
MOORE...OLDHAM...POTTER...RANDALL.
BLOWING DUST ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE
FOLLOWING ZONES: DALLAM...DEAF SMITH...HARTLEY...MOORE...
OLDHAM...POTTER...RANDALL...SHERMAN.
WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
ZONES: DALLAM...DEAF SMITH...HARTLEY...MOORE...OLDHAM...
POTTER...RANDALL...SHERMAN.
OK...BLOWING DUST ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE
FOLLOWING ZONES: CIMARRON.
&&
08/11Hazardous weather outlook, May 11, 9:09 PM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 909 PM CDT SUN MAY 11 2014 OKZ001>003-TXZ001>020-121100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 909 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. WIDESPREAD EXTREMELY CRITICAL AND CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE SOUTHWESTERN AND THE CENTRAL AND SOUTH CENTRAL TEXAS PANHANDLE AHEAD OF A COLD FRONT THROUGH MIDNIGHT TONIGHT DUE TO SOUTHWEST 20 FOOT WINDS OF 25 TO 30 MPH WITH HIGHER GUSTS ALONG WITH MINIMUM RELATIVE HUMIDITY VALUES OF 5 TO 15 PERCENT. AS A RESULT...A RED FLAG WARNING IS IN EFFECT FOR THIS AREA UNTIL 12 AM TONIGHT. THE SOUTHWEST WINDS WILL SHIFT TO NORTHWEST FOLLOWING THE PASSAGE OF A STRONG COLD FRONT. SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50 MPH WILL CONTINUE THROUGH MIDNIGHT ACROSS THE WESTERN HALF OF THE TEXAS PANHANDLE...BEFORE SHIFTING TO THE NORTHWEST AS A STRONG COLD FRONT ARRIVES. A WIND ADVISORY IS IN EFFECT FOR THIS AREA UNTIL 12 AM TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS THE EASTERN TEXAS PANHANDLE THROUGH LATE TONIGHT. A FEW STORMS MAY BECOME SEVERE ACROSS THE EASTERN TEXAS PANHANDLE...WITH LARGE HAIL UP TO HEN EGG SIZE AND LOCALLY DAMAGING WINDS IN EXCESS OF 60 MPH POSSIBLE. AREAS OF BLOWING DUST WILL CREATE VISIBILITIES OF AROUND A MILE OR LESS AT TIMES ACROSS THE WESTERN TEXAS AND OKLAHOMA PANHANDLES. A BLOWING DUST ADVISORY IS IN EFFECT UNTIL MIDNIGHT TONIGHT ACROSS THE WESTERN COMBINED PANHANDLES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A LIGHT FREEZE MAY OCCUR TUESDAY AND WEDNESDAY MORNINGS ACROSS PARTS OF THE OKLAHOMA PANHANDLE AND WESTERN TEXAS PANHANDLE. A FREEZE WATCH OR FREEZE WARNING MAY BECOME NECESSARY FOR THESE AREAS DURING ONE OR BOTH MORNINGS. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NECESSARY THROUGH LATE TONIGHT ACROSS THE EASTERN TEXAS PANHANDLE. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR CRITICAL FIRE WEATHER CONDITIONS THROUGH LATE THIS EVENING. SCHNEIDER
In the hours before
Special weather statement, May 11, 8:23 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 823 PM CDT SUN MAY 11 2014 OKZ003-TXZ005-120200- BEAVER OK-LIPSCOMB TX- 823 PM CDT SUN MAY 11 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LIPSCOMB AND EXTREME SOUTHEASTERN BEAVER COUNTIES UNTIL 900 PM CDT... AT 821 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 8 MILES WEST OF HIGGINS...OR 8 MILES SOUTHEAST OF LIPSCOMB...MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... LIPSCOMB... HIGGINS... FOLLETT... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3612 10033 3650 10024 3650 10000 3606 10000 TIME...MOT...LOC 0123Z 222DEG 37KT 3616 10015 JC
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:23 PM CDT | Special Weather Statement | AMA | Lipscomb | 37 min |
| May 11, 8:27 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 63 min |
| May 11, 11:07 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Gray, Hemphill, Roberts, Wheeler | 38 min |
| May 11, 11:40 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Collingsworth, Donley, Gray, Hemphill, Lipscomb and 2 more | 95 min |
| May 12, 12:37 AM CDT | Areal Flood Advisory | AMA | Donley | 3 hr |
| May 12, 1:18 AM CDT | Special Weather Statement | AMA | Collingsworth, Donley, Wheeler | 42 min |
| May 12, 1:27 AM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Gray, Wheeler | 63 min |
| May 12, 3:56 AM CDT | Freeze Watch | AMA | Dallam, Hartley | 11 hr |
| May 12, 2:57 PM CDT | Freeze Warning | AMA | Dallam, Deaf Smith, Hartley, Moore, Oldham, Potter and 2 more | 17 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.